Dr. Patterson on Off-Target Effects With TKIs in Pediatric CML

Briana Patterson, MD
Published: Friday, Oct 05, 2018



Briana Patterson, MD, assistant professor, Division of Endocrinology, Aflac Cancer Center, Department of Pediatrics, Emory University School of Medicine, discusses the off-target effects with tyrosine kinase inhibitors (TKIs) in pediatric patients with chronic myeloid leukemia (CML).

In 2001, imatinib (Gleevec) was FDA approved for the treatment of adult patients with CML and was later approved for pediatric patients with CML. Though the TKI greatly improves survival in these patients, as a class, TKIs have off-target effects, says Patterson. Therefore, in pediatric patients who receive a TKI, Patterson notes that it is important to monitor the growth and consider referring to an endocrinologist if they see problems.

TKIs effect a variety of aspects on bone marrow health and bone metabolism, potentially causing hypophosphatemia. Therefore, physicians should monitor a patient’s calcium levels, phosphate levels, and vitamin D levels as they can all be modified and kept normal. Subtle endocrine changes with respect to the thyroid or glucose metabolism should also be noted, adds Patterson.
SELECTED
LANGUAGE


Briana Patterson, MD, assistant professor, Division of Endocrinology, Aflac Cancer Center, Department of Pediatrics, Emory University School of Medicine, discusses the off-target effects with tyrosine kinase inhibitors (TKIs) in pediatric patients with chronic myeloid leukemia (CML).

In 2001, imatinib (Gleevec) was FDA approved for the treatment of adult patients with CML and was later approved for pediatric patients with CML. Though the TKI greatly improves survival in these patients, as a class, TKIs have off-target effects, says Patterson. Therefore, in pediatric patients who receive a TKI, Patterson notes that it is important to monitor the growth and consider referring to an endocrinologist if they see problems.

TKIs effect a variety of aspects on bone marrow health and bone metabolism, potentially causing hypophosphatemia. Therefore, physicians should monitor a patient’s calcium levels, phosphate levels, and vitamin D levels as they can all be modified and kept normal. Subtle endocrine changes with respect to the thyroid or glucose metabolism should also be noted, adds Patterson.

View Conference Coverage
Online CME Activities
TitleExpiration DateCME Credits
Rapid Reviews in Oncology®: Practice-Changing Data in Acute Myeloid Leukemia: A Rapid Update From Atlanta OnlineDec 21, 20182.0
Community Practice Connections™: 2nd Annual European Congress on Hematology™: Focus on Lymphoid MalignanciesDec 30, 20182.0
Publication Bottom Border
Border Publication
x